My Incurable Condition Is A Potential Ozempic Side Effect. Trust Me — Weight Loss Isn’t Worth This.
“When I am lying in bed waiting for an acute flare-up of nausea to subside,
I feel so depressed that I can’t help wondering if I can continue to live this way.”
By Laurie Yarnell Huffpost.co.uk
In case you’ve been living under a rock and missed the hype, Ozempic is an injectable diabetes drug that’s become popular as an off-label medication for weight loss. It mimics GLP-1, a naturally occurring hormone, to suppress appetite and delay the passage of food in the stomach, making many feel fuller after eating less.
Even if I wanted to, I couldn’t take drugs like Ozempic because I have a stomach condition called gastroparesis, also known as paralysis of the stomach. Recently, media outlets have reported that in rare instances, taking these drugs might be linked to the development of gastroparesis.
Unless you’re related to me, you’ve probably never heard of the condition, but gastroparesis is thought to affect about 10 men and 40 women out of 100,000 people. In addition to nausea and vomiting, the condition also causes gas, acid reflux, distension and other equally fun symptoms. As my gastroenterologist explained it to me, the muscles in the stomach react too slowly in people with gastroparesis, causing food to sit there until it starts to ferment. The resulting symptoms, particularly the severe nausea and vomiting, mean that eating will be the last thing on your mind.
But no matter how much weight you may lose, you do not want gastroparesis.
Read the rest of the article here
or as a PDF